Alert archive / South Dakota / Wind Advisories in 2019

Wind Advisory 6, NWS Sioux Falls, SD

October 4, 201921 counties in South Dakota; 8 counties in Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this wind advisory at Oct 4, 2019, 3:31 PM CDT for 21 counties in South Dakota; 8 counties in Minnesota; Lyon County, Iowa. It took effect at Oct 5, 2019, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2019, 3:31 PM CDT (20:31 UTC)
In effect from
Oct 5, 2019, 10:00 AM CDT
Expired
Oct 5, 2019, 6:56 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD
All 30 counties

Lyon County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 45 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS73 KFSD 042031
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
331 PM CDT Fri Oct 4 2019

SDZ038-039-050-052>054-057>060-063>065-068-050445-
/O.NEW.KFSD.WI.Y.0006.191005T1500Z-191006T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
331 PM CDT Fri Oct 4 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Driving of high profile vehicles will be
  very difficult, especially on north-south roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
4 follow-up statements
950 
WWUS73 KFSD 050311
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1011 PM CDT Fri Oct 4 2019

SDZ038-039-050-052>054-057>060-063>065-068-051800-
/O.CON.KFSD.WI.Y.0006.191005T1500Z-191006T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
1011 PM CDT Fri Oct 4 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM to 8 PM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
705 
WWUS73 KFSD 050908
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
408 AM CDT Sat Oct 5 2019

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
066-067-051715-
/O.EXA.KFSD.WI.Y.0006.191005T1500Z-191006T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-McCook-Minnehaha-Turner-
408 AM CDT Sat Oct 5 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ038-039-050-052>054-057>060-063>065-068-051715-
/O.CON.KFSD.WI.Y.0006.191005T1500Z-191006T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
408 AM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
116 
WWUS73 KFSD 051543
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1043 AM CDT Sat Oct 5 2019

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>068-
052345-
/O.CON.KFSD.WI.Y.0006.000000T0000Z-191006T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-
1043 AM CDT Sat Oct 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central and southeast South Dakota, 
  northwest Iowa and southwest Minnesota.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
795 
WWUS73 KFSD 052356
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
656 PM CDT Sat Oct 5 2019

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>068-
060100-
/O.CAN.KFSD.WI.Y.0006.000000T0000Z-191006T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-
656 PM CDT Sat Oct 5 2019

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory limits. Therefore, the
advisory was cancelled early. Wind gusts 20 to 25 mph are still 
possible through the early overnight hours.

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 4, 11:46 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Oct 4, 11:46 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1146 AM CDT Fri Oct 4 2019

.SHORT TERM...(Today and Tonight)
Issued at 256 AM CDT Fri Oct 4 2019

Well, the next 2 to 3 days will not go down in the record books as
the nicest days of the year. Clouds, wind and rainfall will all
bring about subpar conditions for this time of year, although we
should be able to shake quite a bit of the cloud cover and rainfall
on Sunday, just not the winds or cooler temperatures.

Widespread stratus this morning within the area of weakest winds has
pretty much kept the frost at bay. The western edge of the stratus
may prove to have allowed a little frost but definitely not
widespread. Low pressure will deepen over the central and northern
Rockies today, bringing about increased southerly winds. The latest
model soundings hint that the stratus will begin to erode late this
morning, but could linger into the late afternoon over parts of
southwest MN. But, even as the stratus erodes additional cloud cover
will increase from the south as upper level troughing spreads across
the Western High Plains today. So, with abundant cloud cover
temperatures will again be on the cool side and likely on climb into
the 50s. Southerly winds will likely gust to around 35 mph in
central SD.

By afternoon warmer and more moist air aloft will work into the area
with convergence increasing a bit, although the area is in a fairly
deep southerly flow. The main threat for precipitation production
will be some weak instability that should develop based at about 800
to 700 mb. Enough to produce showers and some scattered lightning
strikes but not severe thunderstorms. These chances will increase
through the evening as the mid level trough brings some additional
moisture and convergence aloft on in incoming dry punch. Once again,
enough instability for some lightning but likely not severe
thunderstorms. The most organized area of rainfall appears to be
along and east of interstate 29 where a half an inch to an inch of
rainfall will be possible.

Strong southerly flow through the night will keep the
diurnal changes small, so lows likely close to 50 in many locations
which will only be about 5 to 8 degrees lower than highs.

.LONG TERM...(Saturday through Thursday)
Issued at 256 AM CDT Fri Oct 4 2019

Rain will diminish from southwest to northeast on Saturday with
clearing skies and increasing winds. Would not be surprised if a
wind advisory is need on Saturday afternoon. Strong, deep west to
northwest flow is expected along with good mixing. Models indicating
30 to 35 knot average in the mixed layer with about 45 knots at the
top of the mixed layer. Did increase highs a couple of degrees over
the national blend, especially west of Interstate 29, as well as
lowering dew points with the deeper mixing and model soundings
indicating dew points falling into the 30s.

Northwest flow remains in place into Sunday so expecting gusty winds
again on Sunday. Should see a little more sunshine but winds will
likely gust to 25 to 35 mph in most locations. Highs in the upper
50s to mid 60s.

Weak upper level ridging will pivot across the area Sunday through
about Wednesday bringing drier weather along with moderating
temperatures. Highs will climb back into the 60s and likely the 70s
in a few spots Tuesday and Wednesday. This ridge breaks down
Wednesday into Friday so it is looking like a return to cooler and
wetter weather. Unfortunately some hints for snowfall potential
Thursday night into Friday so will need to monitor this potential.
Still too far out to anything other than mention the chance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1137 AM CDT Fri Oct 4 2019

A few different aviation concerns over the next 24 hours. The
first is that of the MVFR ceilings currently in place that may
lift for a period this afternoon but will likely quickly return by
evening and overnight. This will be as showers start to fill in
across the region by as early as late afternoon but better chances
by evening and overnight. There is also a chance at a few embedded
thunderstorm, however confidence in the extent and timing of any
TS activity precludes official mention in the TAF at this time.
By the early morning hours Saturday, ceilings may lower toward the
IFR range before showers come to an end from west to east by mid
morning.

Breezy southeasterly winds will gust between 20-30 kts this
afternoon and evening before switching out of the northwest late
tonight and Saturday and becoming quite gusty by Saturday
afternoon. This may lead to a brief period of LLWS overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Oct 4, 3:22 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
322 AM CDT Fri Oct 4 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-050830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
322 AM CDT Fri Oct 4 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

This evening through Saturday morning, widespread rain is likely
with local rises on area rivers and creeks. The better chances
will be across parts of northwest Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2019Wind Advisories in Minnesota, 2019Wind Advisories in Iowa, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.